Hail, Rutland
- When
- June 8, 2:20 PM EST
- Where
- Rutland County, 1.21 mi SW of Pittsfield
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.770, -72.840
Quarter to ping-pong ball size hail reported.
A strong mid-atmospheric and surface cold front moved across Vermont during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with a few storms that produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong mid-atmospheric and surface cold front moved across Vermont during the late afternoon and evening hours of June 8th. A series of thunderstorms developed and moved across the region with a few storms that produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 12:39 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 139 PM EDT FRI JUN 8 2012 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY THIS AFTERNOON...WITH A FEW STRONG STORMS POSSIBLE. THESE STORMS WILL BE CAPABLE OF PRODUCE DIME SIZE HAIL AND LOCALIZED WIND GUSTS TO 50 MPH...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTING AND BRIEF HEAVY DOWN POURS. TEMPERATURES WILL WARM INTO THE 70S TODAY WITH A SOUTHERLY WIND SHIFTING TO THE NORTHWEST BY EVENING. ANOTHER CHANCE FOR SHOWERS ARRIVES ON SATURDAY WITH ABOVE NORMAL TEMPERATURES RETURNING BY EARLY NEXT WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 128 PM EDT FRIDAY...MINOR ADDL UPDATES AS OF EARLY AFTERNOON...PRIMARILY TO LOWER MAX TEMPS BY A FEW DEGREES. REST OF FCST IN GOOD SHAPE. PRIOR LATE MORNING DISCUSSION... MINOR UPDATE TO CLOUD COVER AND T/TD DATASETS AS OF LATE MORNING BASED OFF LATEST OBSERVATIONS. A QUICK LOOK AT FORECAST/OBSERVED SOUNDINGS AND MODEL PARAMETERS GIVE ME INCREASED CONFIDENCE THAT CONVECTION TODAY WON'T GET TOO OUT OF HAND...MAINLY DUE TO VRB MID LVL CLOUDS AND COOLER PBL TEMPS. WE MAY EVEN STRUGGLE TO REACH CONVECTIVE TEMPS IN MANY AREAS...ESP AS INCOMING NAM SUGGESTS CLOUDS/LIGHT SHOWERS ACT TO SUPPRESS PBL HEATING EVEN FURTHER. WILL CONTINUE TO MONITOR... && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... AS OF 435 AM FRIDAY...CONVECTION WL QUICKLY DECREASE ACRS OUR CWA THIS EVENING...AS S/W ENERGY SHIFTS EAST AND INSTABILITY DISSIPATES. WL MENTION LOW CHC POPS FOR CENTRAL/EASTERN CWA THRU 02Z. OTHERWISE...EXPECT AREAS OF FOG TO DEVELOP...ESPECIALLY LOCATIONS WHICH RECEIVED RAINFALL DURING FRIDAY AFTN. TEMPS WL COOL INTO THE 40S MTNS AND 50S VALLEYS. FOR SATURDAY...A SHARP MOISTURE GRADIENT DEVELOPS ACRS OUR CWA...ASSOCIATED WITH A DEVELOPING WARM FRNT. WL PLACE THE HIGHEST POPS ACRS THE SOUTHERN SLV INTO THE DACKS...WITH NIL POPS ACRS THE NEK. THIS WAA AND ASSOCIATED SFC BOUNDARY AND ENERGY LOFT WL HAVE TO BE WATCHED CLOSELY FOR A POTENTIAL SHIFT NORTH. THIS WOULD CARRY THE THREAT FOR ADDITIONAL POPS INTO CENTRAL/NORTHERN VT AND ACRS MOST OF THE DACKS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... AS OF 435 AM EDT FRIDAY...NORTHWEST FLOW ALOFT BECOMES RATHER PRONOUNCED SATURDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN. THIS SHOULD KEEP CONVECTIVE ACTIVITY SOUTH OF THE AREA AND THIS WILL BE THE START OF A DRY PERIOD WITH UPPER RIDGE BUILDING INTO THE AREA BEGINNING ON SUNDAY. WARM AIR ADVECTION AT 925/850MB DEVELOPS ON SUNDAY AND HIGH TEMPERATURES WILL RANGE FROM THE MID 70S TO THE LOWER 80S. THE WARM AIR ADVECTION BECOMES EVEN MORE PRONOUNCED ON MONDAY AND TUESDAY WITH TEMPERATURES IN THE UPPER 70S TO MID 80S EXPECTED. CLOUDS AND MOISTURE INCREASE ON TUESDAY AS UPPER RIDGE MOVES EAST OF THE AREA AND AN UPPER LEVEL TROUGH OF LOW PRESSURE APPROACHES FROM THE WEST. THE CHANCES FOR CONVECTION SHOULD INCREASE LATE IN THE DAY TUESDAY OUT ACROSS THE SAINT LAWRENCE VALLEY AND THEN ACROSS THE ENTIRE AREA TUESDAY NIGHT INTO WEDNESDAY. UPPER TROUGH SHEAR APART AND LIFTS NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. THIS WILL KEEP THE AREA IN SOUTHWEST FLOW ALOFT...SO WE WILL SEE HIGH TEMPERATURES AT OR SLIGHTLY ABOVE SEASONAL NORMALS ALONG WITH THE POTENTIAL FOR SOME CONVECTION...ESPECIALLY OVER OUR EASTERN AREAS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... THROUGH 18Z SATURDAY...THRU 00Z SAT...ALL SITES WILL SEE A MIX OF VFR/MVFR CEILINGS AS PRECIPITATION AHEAD OF FRNTL BOUNDARY PUSHES THRU AREA. BKN025-030 WITH ANY POTENTIAL THUNDER AND 3-5SM FOR VSBY. AFT 00Z...MAINLY VFR SKIES W/ IFR FG FOR SLK/MPV W/ VSBY 1-2SM. AFT 10Z-12Z...VFR SKIES WITH INCR CLDS SLK/RUT WITH APPROACH OF NEXT SYSTEM. -SHRA DEVELOPING BY 18Z. WINDS SSW5-10KTS BECM LGT/VAR AFT 00Z THURSDAY...BECM NNW 5-10KTS BY 12Z SATURDAY. OUTLOOK 18Z SATURDAY THROUGH WEDNESDAY...MORE SHOWERS ALONG AND SOUTH OF A MSS TO SLK TO MPV LINE WL BE POSSIBLE ON SATURDAY AS A WARM FRNT LIFTS TWD OUR REGION. VFR CONDITIONS WL PREVAIL IN ANY LIGHT SHOWER ACTIVITY. HIGH PRES AND VFR CONDITIONS WL CONT FOR SUNDAY THROUGH EARLY NEXT WEEK. A SFC BOUNDARY AND SFC HEATING MAY PRODUCE SCATTERED SHOWERS/STORMS ON TUES AFTN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER NEAR TERM...JMG SHORT TERM...TABER LONG TERM...EVENSON AVIATION...JN/TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 352 AM EDT FRI JUN 8 2012 NYZ026>031-034-035-087-VTZ001>012-016>019-090800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 352 AM EDT FRI JUN 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW YORK BY EARLY THIS AFTERNOON AND SPREAD INTO VERMONT BY MID AFTERNOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND LOCALIZED WIND GUSTS TO 50 MPH. THESE STRONG WINDS COULD CAUSE ISOLATED POWER OUTAGES AND A FEW TREE LIMBS TO BE BLOWN DOWN. IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE OVERALL AREAL COVERAGE AND INTENSITY OF THE STORMS WILL DECREASE BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS THE NORTH COUNTRY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
246 PM EDT FRI JUN 8 2012
VTZ009-011-012-018-019-081945-
EASTERN ADDISON VT-EASTERN RUTLAND VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
246 PM EDT FRI JUN 8 2012
...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN RUTLAND...
NORTHWESTERN WINDSOR AND SOUTHEASTERN ADDISON COUNTIES...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALISBURY...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
BRANDON...GOSHEN...FOREST DALE...FLORENCE...HOLDEN...ROBINSON...
CHITTENDEN...PITTSFIELD...STOCKBRIDGE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4395 7306 4393 7300 4379 7260 4356 7282
4387 7330 4401 7316
LOCONTOThe Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
5 hail, 1 lightning. Local standard time, as filed.
Quarter to ping-pong ball size hail reported.
Quarter size hail reported.
Quarter size hail reported.
Lightning caused a structure fire.
Quarter size hail reported.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375918, 375919, 375920, 375921, 375922, 375923.